Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 332, NWS Fort Worth, TX

January 12, 2005Dallas County, Kaufman County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 12, 2005, 4:57 PM CST for Dallas County, Kaufman County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2005, 4:57 PM CST (22:57 UTC)
Expired
Jan 12, 2005, 5:45 PM CST
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Whole counties

Counties Dallas County, TX, Kaufman County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 73 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 3:45 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 12, 3:45 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST WED JAN 12 2005

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY SUGGESTS THAT UPPER VORT MAX OVER
SOUTHWEST KANSAS CONTINUES TO ASSUME MORE OF A NEUTRAL TILT...IN
RESPONSE TO PHASING OF TWO SEPARATE VORTICES SEEN EARLIER THIS
MORNING. THIS HAS ALLOWED SURFACE CYCLOGENESIS TO BECOME FOCUSED
OVER NORTHWEST OKLAHOMA THIS AFTERNOON...RESULTING IN A RAPID
EASTWARD MOVEMENT OF BOTH A PREFRONTAL SURFACE TROUGH AND PACIFIC
FRONT ACROSS CENTRAL TEXAS. THE CURRENT LINEAR BAND OF THUNDERSTORMS
DEVELOPING FROM KGYI SOUTHWARD TO KDFW IS ASSOCIATED WITH
CONVERGENCE ALONG THE PREFRONTAL TROUGH...WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT NOW OCCURRING ALONG THE TRUE PACIFIC FRONT
FROM KLAW/KDUC...SOUTHWARD TO JUST WEST OF KLUD. LARGE SCALE ASCENT
ASSOCIATED WITH DIFFERENTIAL PVA...COUPLED WITH LOW-LEVEL
CONVERGENCE...HAS SUBSTANTIALLY WEAKENED THE INVERSION THAT WAS
PRESENT ACROSS THE REGION EARLIER THIS MORNING. THUS...WE WILL USE
HIGHEST POPS ACROSS THE NORTHERN ZONES EARLY THIS EVENING. AS THE
UPPER SYSTEM ACCELERATES NORTHEASTWARD THIS EVENING...THE PACIFIC
FRONT WILL SURGE EASTWARD ACROSS NORTH TEXAS...WITH SOME LINGERING
ACTIVITY POSSIBLE AFTER MIDNIGHT IN THE FAR EASTERN ZONES. GIVEN
STRENGTH OF FORCING...ALONG WITH MODERATE INSTABILITY AND 55-65
KNOTS OF DEEP LAYER SHEAR...SEVERE WEATHER IS A DISTINCT POSSIBILITY
ACROSS THE NORTHERN HALF OF THE AREA THIS EVENING.

SHORT TERM GUIDANCE FROM THE ETA/NGM/GFS IS IN EXCELLENT AGREEMENT
ON SURFACE COLD FRONT SWEEPING ACROSS THE FORECAST AREA EARLY
THURSDAY MORNING...ALLOWING A MIXTURE OF NORTH PACIFIC AND CANADIAN
AIR TO FILTER INTO TEXAS. MODELS ARE HINTING AT A GOOD COVERAGE OF
POSTFRONTAL STRATUS ON THURSDAY MORNING...WITH CLEARING SKIES
EXPECTED BY AFTERNOON. A SLOW MODERATION IN TEMPERATURE IS EXPECTED
THROUGH SATURDAY...WHEN ANOTHER SURGE OF COLD AIR WILL BE MOVING
INTO THE SOUTHERN PLAINS. HOWEVER...THIS FRONT APPEARS TO BE VERY
SHALLOW AND LACKING THE UPPER SUPPORT NECESSARY FOR A STRONG
SOUTHWARD SURGE. NONETHELESS...WE WILL FORECAST A BRIEF FRONTAL
INTRUSION INTO THE NORTHERN ZONES ON SATURDAY...BEFORE A
STRENGTHENING LEE CYCLONE ALLOWS THE FRONT TO MOVE NORTHWARD AGAIN
ON SUNDAY.

ANOTHER POTENTIALLY STRONGER SURGE OF COLD AIR IS POSSIBLE TOWARD
THE BEGINNING OF NEXT WEEK...BUT WITH SIGNIFICANT DIFFERENCES IN THE
OUTPUT FROM THE LONG RANGE GFS AND ECMWF...WE WILL NOT COOL
TEMPERATURES TOO DRASTICALLY AT THIS TIME. BOTH MODELS AGREE THAT A
POWERFUL UPPER LOW APPROACHING ALASKA FROM THE WEST WILL AMPLIFY
UPPER RIDGING OVER THE EASTERN PACIFIC DURING THIS PERIOD...WITH
PERHAPS A COLDER AIRMASS MOVING INTO THE NORTHERN/CENTRAL PLAINS.
SOME LIGHT RAIN IS POSSIBLE WITH THE FRONTAL PASSAGE ON MONDAY...
WITH REMAINDER OF THE FORECAST LEFT DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  38  52  29  55 /  20   0   0   0
WACO, TX              42  55  30  57 /  20   0   0   0
PARIS, TX             42  47  24  50 /  40   0   0   0
DENTON, TX            37  50  26  53 /  20   0   0   0
MCKINNEY, TX          39  49  26  52 /  40   0   0   0
DALLAS, TX            39  53  29  56 /  20   0   0   0
TERRELL, TX           41  52  28  55 /  20   0   0   0
CORSICANA, TX         43  54  30  56 /  20   0   0   0
TEMPLE, TX            43  56  31  57 /  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CST WEDNESDAY FOR ZONES
TXC085...TXC097...TXC119...TXC121...TXC147...TXC181...TXC223...
TXC231...TXC277...TXC337...TXC497.

WIND ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&

65/DD
Hazardous weather outlook, Jan 12, 3:24 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CST WED JAN 12 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
324 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS...
THROUGH MIDNIGHT. AFTER MIDNIGHT...THERE IS A CHANCE OF
THUNDERSTORMS...GENERALLY EAST OF A BONHAM...KAUFMAN...CORSICANA
...CAMERON LINE. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY EAST OF INTERSTATE
35.

In the hours before

Special weather statement, Jan 12, 3:08 PM CST, 1 hour 49 minutes before
130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
308 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #2 REMAINS IN EFFECT FOR
  COLLIN          COOKE           DELTA           DENTON
  FANNIN          GRAYSON         HOPKINS         HUNT
  LAMAR           MONTAGUE        WISE
Special weather statement, Jan 12, 3:19 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CST WED JAN 12 2005

TXZ093-094-103>105-118>120-122215-

COLLIN-DALLAS-DENTON-FANNIN-GRAYSON-HUNT-ROCKWALL-TARRANT-
319 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENISON TO 2
MILES SOUTH OF COPPELL...MOVING EAST AT 20 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
LINE OF STORMS.

THIS LINE OF STORMS IS EXPECTED TO STRENGTHEN AS IT CONTINUES MOVING
EAST THIS AFTERNOON. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED THIS
AFTERNOON OVER PARTS OF NORTH TEXAS AS THE LINE CONTINUES TO DEVELOP
AND MOVE EAST.
Special weather statement, Jan 12, 4:47 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
447 PM CST WED JAN 12 2005

TXZ094-104-105-119>121-122345-

COLLIN-DALLAS-FANNIN-HUNT-KAUFMAN-ROCKWALL-
447 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 447 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH
OF BONHAM TO 15 MILES NORTHWEST OF GREENVILLE TO 3 MILES SOUTHEAST
OF HUTCHINS...MOVING EAST AT 25 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR PARTS OF THESE
COUNTIES BY 530 PM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:57 PM CSTFlash Flood WarningFWDDallas, Rockwall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.